Hail, Powder River
- When
- July 16, 2:12 PM MST
- Where
- Powder River County, 2.53 mi WNW of Otter
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.210, -106.170
Very warm and relatively moist air was in place across portions of central and southeast Montana during the afternoon and evening hours of the 16th. This warm and moist air, combined with a strong upper level disturbance, resulted in strong to severe thunderstorms across portions of the Billings forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Very warm and relatively moist air was in place across portions of central and southeast Montana during the afternoon and evening hours of the 16th. This warm and moist air, combined with a strong upper level disturbance, resulted in strong to severe thunderstorms across portions of the Billings forecast area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 16, 1:53 PM MST, 19 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
253 PM MDT SAT JUL 16 2016
.SHORT TERM...valid for Sun and Mon...
Shortwave moving from central to eastern MT associated with a 70kt
H3 jet over WY will be the main player into the evening. 850mb
cold advection is ongoing across much of our cwa now, and while
this will reduce our severe chances in our north, there is a
greater risk of severe across our south/east over the next few
hours in area of sufficient shear and instability to go along with
the synoptic scale forcing. HRRR runs have trended this way as
well, and in fact, storms have recently intensified in southern
Big Horn County. Main risks are hail and wind with these storms, a
heads up for those with outdoor activities planned.
Billings could see a thunderstorm over the next few hours but the
greater severe potential is to the southeast.
Passage of shortwave will be followed by a more stable airmass
Sunday as sfc ridge settles in and winds turn easterly. Cannot
rule out a few mainly diurnal showers/storms in our west and south
per upslope flow and influence from weak upper trof to our north,
but heights will be rising so Sunday should be a mostly benign
weather day.
Heights will continue to rise as ridge builds over the high
plains on Monday, in advance of deep upper along the Pacific NW
coast. This will allow for surge of warmer great basin air, and
will signal the onset of a pattern shift which will bring us
hotter conditions through next week. Cannot rule out a few high-
based thunderstorms over/near the mountains. Also could see some
elevated warm-frontal convection Sunday night in our far east
along higher theta-e plume.
Temps will remain a little below normal again on Sunday, then the
heat cranks up for Monday with highs getting back to the 90s for
the first time in over a week.
JKL
.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...
Little in the way of changes for the extended forecast period
this afternoon...with pattern dominated by high pressure ridge
over central CONUS. Although there are several shortwave riding
over the region on back side of the ridge, warm air aloft and high
pressure should suppress convection. There is some indication of
monsoonal moisture into the western mountains SW flow aloft could
bring a few showers or thunderstorms to the mountains, but much of
the activity should be suppressed.
Temps will climb to the century mark for Tuesday under to ridge.
Temps will wane some as ridge is buffetted by shortwaves...but
will remain above normal through the period.
Friday still looks like there should be a small chance of rain
for the lower elevations, with a stronger shortwave crosses
northern Montana. Best chance appear to be north of the
area...with weak forcing and marginal moisture over our area. AAG
&&
.AVIATION...
VFR will prevail today. Scattered showers and thunderstorms
persist across north and northeast routesthis morning...and
appear to be developing south toward KLVM and KBIL. Brief
localized MVFR/IFR conditions are possible in thunderstorms. Some
storms may be strong to severe mainly from KBIL- KSHR and
east...with large hail and high wind gusts. Occasional mountain
obscurations are expected much of the day...in clouds and
precipitation. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
Sun Mon Tue Wed Thu Fri Sat
-----------------------------------------------------------
BIL 055/084 058/095 063/099 062/094 062/092 061/094 060/093
22/T 21/U 11/U 11/U 11/U 12/T 21/B
LVM 044/083 048/093 054/095 051/091 051/090 050/092 050/092
32/T 22/T 11/U 11/U 11/U 22/T 21/B
HDN 052/086 055/096 060/100 060/096 060/093 059/095 057/096
22/T 21/U 11/U 11/U 11/U 12/T 21/B
MLS 055/085 060/097 067/100 064/095 064/093 062/095 061/095
21/U 21/U 11/U 11/U 11/U 12/T 21/B
4BQ 054/086 058/097 063/100 064/096 063/095 062/096 060/096
32/T 21/U 11/B 11/U 11/U 12/T 21/B
BHK 053/083 056/093 064/097 062/093 061/090 059/091 057/092
31/U 21/U 11/B 11/U 11/U 12/T 21/B
SHR 051/087 053/097 059/099 058/095 058/093 057/094 055/094
32/T 21/U 11/U 11/U 11/U 11/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 391 in effect until 9 PM MDT this
evening FOR ZONES 30>33-36>38-57-58.
WY...Severe Thunderstorm Watch 391 in effect until 9 PM MDT this
evening FOR ZONES 98-99.
&&
weather.gov/billingsHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 302 PM MDT SAT JUL 16 2016 MTZ028>042-056>058-063>068-WYZ098-099-171115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 302 PM MDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SOME STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING...MAINLY EAST OF BILLINGS. THE MAIN HAZARDS ARE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. JKL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1053 AM MDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND GST 23 ENE COLSTRIP 46.03N 106.20W
07/15/2016 M61.00 MPH ROSEBUD MT MESONET
COW CREEK RAWS
1055 PM TSTM WND GST 8 ENE LAME DEER 45.65N 106.50W
07/15/2016 M62.00 MPH ROSEBUD MT MESONET
BADGER PEAK RAWS
1052 PM TSTM WND GST 8 E LAME DEER 45.63N 106.51W
07/15/2016 M57.00 MPH ROSEBUD MT DEPT OF HIGHWAYS
LAME DEER DIVIDE
&&
JKLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 234 PM MDT SAT JUL 16 2016 MTZ038-WYZ098-099-162100- SOUTHERN BIG HORN MT-SHERIDAN FOOTHILLS WY- NORTHEAST BIG HORN MOUNTAINS WY- 234 PM MDT SAT JUL 16 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 234 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHWEST OF DAYTON...OR 28 MILES NORTHWEST OF SHERIDAN...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PARKMAN...WYOLA... ROSEBUD BATTLEFIELD PARK AND TONGUE RIVER RESERVOIR. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4485 10762 4502 10775 4540 10709 4503 10676 TIME...MOT...LOC 2034Z 245DEG 57KT 4501 10745 TESAR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
241 PM MDT SAT JUL 16 2016
MTZ036-038-058-WYZ099-162115-
SOUTHERN ROSEBUD MT-POWDER RIVER MT-SOUTHERN BIG HORN MT-
SHERIDAN FOOTHILLS WY-
241 PM MDT SAT JUL 16 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 240 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORM 22 MILES SOUTH OF ASHLAND...OR 44 MILES NORTHEAST OF
SHERIDAN...MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BIRNEY...OTTER...MOORHEAD AND BIRNEY VILLAGE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4525 10672 4564 10613 4500 10573 4499 10602
4484 10601 4471 10636
TIME...MOT...LOC 2040Z 249DEG 33KT 4527 10634
GILSTADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
244 PM MDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 12 WNW DAYTON 44.97N 107.46W
07/16/2016 M0.88 INCH SHERIDAN WY COCORAHS
&&
LDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
301 PM MDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 NNW PARKMAN 44.95N 107.30W
07/16/2016 M2.00 INCH SHERIDAN WY TRAINED SPOTTER
&&
LDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
312 PM MDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 2 ENE OTTER 45.21N 106.17W
07/16/2016 M0.88 INCH POWDER RIVER MT TRAINED SPOTTER
&&
LDThe Billings radar (KBLX), 203 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640867, 640515, 640514, 640512, 640511, 640335, 640333, 640332.